Jump to content

Recommended Posts

  • Moderator

This is a GREAT case. I had a student with me for this fortunately. We figured this out in bits and pieces so I will let it play out the way it happened to us.

Call from local clinic. they are sending in a 60 yr old male with dyspnea and sats in the 80s. they think he has a gi bleed and are worried about anemia.

GO!

  • Upvote 1
Link to post
Share on other sites
  • Moderator

ok, a bit out of order, but I will allow it.

h/h 11/33. blk stool. this is the least of his problems.

alert and oriented, but slow to respond. appear very fatigued and like talking or moving around is a major effort.

6 L on via nc to sao2 94%

Link to post
Share on other sites

Students, beware of a few cognitive biases / traps that are super common and easy to fall into:  anchoring bias and diagnosis momentum.  It happens all the time and results in many misses / lawsuits.  This case is a perfect example.  If we hear, "sent with shortness of breath from likely GI bleed and concern for anemia", many people anchor on that and go down that one pathway of "GIB".  Look at all factors in the case and see if any don't fit.... does GIB and anemia cause hypoxia?  Would you expect hypotension from a GIB have a normal HR?  Don't let yourself be pigeonholed!  This patient is significantly hypoxic, and is in shock... expand your differential to address both.  Great case so far, E... excited to see where this goes.  

  • Like 1
  • Upvote 1
Link to post
Share on other sites
  • Moderator
36 minutes ago, fishbum said:

Ok, I'll bite. Sounds like he should be intubated and needs a fluid bolus.

Would love to know about skin color, WOB, pulses, any other PE findings.

IV/O2/monitor, what have we got for HPI and PMH?

fluid bolus x 3L to bp 100/p

pale, tachypneic(but better with o2 so not intubated), no radial pulses

2 IVs. nsr with very long QTc of 500 (what does this make you think about?)

pmh etoh abuse. quit last week and has had significant n/v/d ever since.

Link to post
Share on other sites
  • Moderator
16 minutes ago, PAsPreMed said:

Agreed above he needs intubated. 

 

How is he on PE? Any murmurs? How do his lungs sound? 

Does he have a white count? 

 

cbc was essentially all nl. probably his only nl lab test. what else do we want here?

PE as described above. tachypneic, mildly altered mentation, pale skin. lungs clear as a bell.

Link to post
Share on other sites
11 minutes ago, EMEDPA said:

cbc was essentially all nl. probably his only nl lab test. what else do we want here?

PE as described above. tachypneic, mildly altered mentation, pale skin. lungs clear as a bell.

CMP, Lactate, BNP, Troponin, coags and d-dimer

I would like a tox and drug screen and what medications is his on/what comorbid conditions does he have?

Edited by PAsPreMed
Link to post
Share on other sites
  • Moderator

CR 16.5(!!!!!)

Ca 1.1 (!!!!!!!!!!!)

lactate 3

BNP 1500

trop nl

d dimer 5.5(!!!)

lipase 1500

ck 1800

lipids: cholesterol 800, triglycerides 1000

uds neg. tox clean.

only hx is etoh abuse and hypercholesterolemia. new statin last month.

no one asked for it, but blood gas shows ph 7.2. stool is blk and heme +.

priorities? tx? several to chose from...

Link to post
Share on other sites
  • Moderator
7 minutes ago, PAsPreMed said:

Rhabdo secondary to statin therapy with AKI?

 

 

 

 

my thought too...and the n/v/d 2 to etoh withdrawl not doing him any favors. what about that Calcium of 1 (nl around 8 and the long qt? )

oh, and pancreatitis from the triglycerides...and acidosis.....so, we have a few dx. TX?

Link to post
Share on other sites

Did we get a potassium? Alcohol withdrawal and rhabdo can go hand in hand, what about myoglobinuria? Is calcium adjusted for albumin? Low albumin from alcoholic nutritional deficiency? This guys needs fluids thrown at him, differentials are still a little up in the air for me to dive into other treatments just yet.  

Edited by Jackofallmasterofnone
Link to post
Share on other sites
9 minutes ago, EMEDPA said:

my thought too...and the n/v/d 2 to etoh withdrawl not doing him any favorswhat about that Calcium of 1 (nl around 8 and the long qt? )

So start calcium replacement through the IV and check magnesium levels. 

In terms of how to replete the calcium I'd have to check uptodate but you have to be careful doing it. 

 

Edit: I'd also be calling the ICU/ hospitalist cause this guy is being admitted. 

Edited by PAsPreMed
Link to post
Share on other sites
  • Moderator

calcium gluconate IV. talked to pharmacist due to poor renal function. normal would be 1 gm over 15 min then 3 gm over 3 hrs. we opted to double that so 30 min/6 hrs. after the first gm in, Qtc  nl. spoke with intensivist. they wanted bicarb drip with 3 amps in 1000 cc d5w at 200/hr. transferred for dialysis and further ICU workup.

mag low, but not terrible, like 1.6

Link to post
Share on other sites
  • Moderator
20 minutes ago, Jackofallmasterofnone said:

Did we get a potassium? Alcohol withdrawal and rhabdo can go hand in hand, what about myoglobinuria? Is calcium adjusted for albumin? Low albumin from alcoholic nutritional deficiency? This guys needs fluids thrown at him, differentials are still a little up in the air for me to dive into other treatments just yet.  

k was 4.0

that was the lowest Ca anyone had ever seen with + significant ekg changes, so we opted to treat that aggressively before transfer. at time of transfer bp 100/p after 3 L IV fluid. sao2 100% on 4L by nc. Ca and bicarb drips still infusing at time of transfer. he was in the dept about 2 hrs of which I was at the bedside for 1 hr of critical care time.

A simple formula for adjusting calcium concentration was derived from the regression equation of calcium on albumin. Adjusted calcium = calcium-albumin + 4·0, where calcium is in mg/100 ml and albumin in g/100 ml.

(Ca - albumin would have been a neg #, adding 4 would have still given us only 2 or so and panic value is less than 5)

  • Upvote 1
Link to post
Share on other sites
  • Moderator
2 minutes ago, EMEDPA said:

calcium gluconate IV. talked to pharmacist due to poor renal function. normal would be 1 gm over 15 min then 3 gm over 3 hrs. we opted to double that so 30 min/6 hrs. after the first gm in, Qtc  nl. spoke with intensivist. they wanted bicarb drip with 3 amps in 1000 cc d5w at 200/hr. transferred for dialysis and further ICU workup.

mag low, but not terrible, like 1.6

Why gluconate, if I may ask? My inpatient pharmacists, who are about half as good as our ED pharmacists, always want it because of the risk of exstravasation. In this guy though, with history of alcohol abuse with probably liver disease (gluconate requires liver metabolism) and severely depleted (more elemental calcium in CaCl), I’m surprised they did not recommend this.

Link to post
Share on other sites
  • Moderator
2 minutes ago, EMEDPA said:

our pharmacists say chloride only in dead folks in a code. I have only given it to dialysis pts in full arrest.

Oh. We do chloride literally all the time, especially when gluconate was in shortage. We just squirt the amp into a d5w 100cc bag.

great case!

  • Like 1
Link to post
Share on other sites
  • Moderator
4 minutes ago, LT_Oneal_PAC said:

Oh. We do chloride literally all the time, especially when gluconate was in shortage. We just squirt the amp into a d5w 100cc bag.

great case!

huh, guess I need to look into that. we usually do 1 gm gluconate in 100 cc piggy back over 10-15 min.

Link to post
Share on other sites
  • Moderator
2 minutes ago, EMEDPA said:

huh, guess I need to look into that. we usually do 1 gm gluconate in 100 cc piggy back over 10-15 min.

Here is an article by the amazing Brett Faine. IMO, the smartest pharmacist alive. He’s pretty amazing at ED pharmacology.

http://epmonthly.com/article/the-calcium-quandary/

 

  • Like 1
  • Upvote 1
Link to post
Share on other sites
  • Moderator
13 minutes ago, LT_Oneal_PAC said:

Here is an article by the amazing Brett Faine. IMO, the smartest pharmacist alive. He’s pretty amazing at ED pharmacology.

http://epmonthly.com/article/the-calcium-quandary/

 

good stuff!!

"Hypocalcemia’s manifestations range from asymptomatic to life threatening. Serious physiologic derangements are typically not seen until ionized calcium levels fall below 1.6 mEq/L, but with rapid declines symptoms may be seen at higher levels. Causes of acute, severe deficiency include shock, sepsis, pancreatitis"

before this guy, the other lowest I had seen was around 2.3, also symptomatic with hypotension and long QT.

Link to post
Share on other sites
  • Moderator
12 hours ago, Overtired said:

Is there any other history? Who brought in, what was found around him, who lives with him, any drugs in house such as TCA.

sent from clinic where he had presented for his first visit ever to the practice. only known hx related to etoh and high cholesterol. only rx = statin.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More